Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 24, NWS Missoula, MT

August 9, 2008Granite County, Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 9, 2008, 11:45 AM MDT for Granite County, Missoula County, Ravalli County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2008, 11:45 AM MDT (17:45 UTC)
Expired
Aug 9, 2008, 12:15 PM MDT
In force
30 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 52 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 5.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 091746
SVRMSO
MTC039-063-081-091815-
/O.NEW.KMSO.SV.W.0024.080809T1745Z-080809T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1145 AM MDT SAT AUG 9 2008

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...
  SOUTHERN MISSOULA COUNTY IN WEST CENTRAL MONTANA...
  WESTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 1215 PM MDT.

* AT 1144 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 6
  MILES SOUTHEAST OF STEVENSVILLE...OR ABOUT 15 MILES NORTHEAST OF
  HAMILTON...AND WAS MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLORENCE AROUND 1155 AM MDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4676 11385 4654 11356 4628 11408 4655 11425
TIME...MOT...LOC 1745Z 232DEG 33KT 4644 11401

$$
1 follow-up statement
000 
WWUS55 KMSO 091805
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1205 PM MDT SAT AUG 9 2008

MTC039-063-081-091815-
/O.CON.KMSO.SV.W.0024.000000T0000Z-080809T1815Z/
MISSOULA MT-GRANITE MT-RAVALLI MT-
1205 PM MDT SAT AUG 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM MDT
FOR NORTHEASTERN RAVALLI...WESTERN GRANITE AND SOUTHERN MISSOULA
COUNTIES...

* AT 1201 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED 12 MILES EAST OF FLORENCE...OR ABOUT 19 MILES SOUTHEAST OF
  MISSOULA...AND WAS MOVING NORTHEAST AT 35 MPH.

LAT...LON 4640 11384 4662 11411 4668 11402 4668 11400
      4669 11399 4670 11395 4676 11385 4655 11357
      4654 11357
TIME...MOT...LOC 1805Z 232DEG 47KT 4665 11377

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:02 AM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 9, 10:02 AM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1002 AM MDT SAT AUG 9 2008

.UPDATE...INCREASED POPS...THUNDERSTORMS AND CLOUDS ACROSS NORTH-
CENTRAL IDAHO THIS MORNING.

&&

.DISCUSSION...CONVECTION CONTINUES ACROSS PORTIONS OF NORTH-
CENTRAL IDAHO AND NORTHWEST MONTANA. HAVE INCREASED THIS THREAT
ACCORDINGLY FOR THIS MORNINGS FORECAST. SO FAR...MODERATE RAINFALL
HAS BEEN ASSOCIATED WITH STORMS.

THE SYNOPTIC PATTERN FAVORS STRONG CONVECTION WITH SOME STORMS
CAPABLE OF PRODUCING LARGE HAIL...STRONG GUSTY WINDS...AND BRIEF
BUT HEAVY RAINFALL. AN UPPER-LEVEL NEGATIVELY-TILTED TROUGH OF
LOW PRESSURE WILL SWEEP ACROSS THE NORTHERN ROCKIES TODAY
PROVIDING STRONG LIFT. THE ATMOSPHERE IS VERY UNSTABLE AND MOIST
WITH PRECIPITABLE WATER VALUES NEAR ONE INCH. IN ADDITION...WIND
SHEAR FAVORS SOME STORMS BECOMING ORGANIZED AND LONG-LIVED...THUS
PROVIDING TIME FOR CELLS TO DEVELOP STRONGLY AND MAINTAIN THEIR
STRENGTH FOR EXTENDED LENGTH OF TIME. EXPECT CONVECTION TO
INCREASE IN INTENSITY AND COVERAGE DURING THE DAY...PEAKING ABOUT
MID AFTERNOON THROUGH THE EARLY EVENING HOURS.

&&

.AVIATION...NORTHWEST MONTANA AND NORTH-CENTRAL IDAHO AIRFIELDS
WILL BE INFLUENCED BY SCATTERED THUNDERSTORMS THROUGH THE EARLY
MORNING HOURS. AN INCREASING TREND IN COVERAGE/INTENSITY OF
STORMS IS EXPECTED THIS AFTERNOON...THEN CONTINUING THROUGH THE
EVENING HOURS. STORMS WILL CAPABLE OF PRODUCING HAIL...STRONG
WINDS...AND BRIEF HEAVY RAIN. HIGHER TERRAIN WILL BE OBSCURED IN
CLOUDS/PRECIPITATION WHERE STORMS DEVELOP AND TRACK THROUGH THE
REGION.

&&

.PREV DISCUSSION... /ISSUED 353 AM MDT SAT AUG 9 2008/

..SEVERE WEATHER LIKELY ACROSS WESTERN MONTANA AND PORTIONS OF
NORTH CENTRAL IDAHO TODAY...

DISCUSSION...SHOWERS AND THUNDERSTORMS CONTINUE TO RUMBLE ACROSS
PORTIONS OF WESTERN MONTANA AND NORTH CENTRAL IDAHO EARLY THIS
MORNING IN RESPONSE TO A SHORT WAVE PROPAGATING THROUGH THE FLOW.
OVERNIGHT CONVECTION PRODUCED CLOUD COVER WHICH HAS KEPT MANY
LOCATIONS QUITE WARM. HOWEVER THE LATEST SATELLITE TRENDS POINT
TOWARDS SOME CLEARING THIS MORNING WHICH WILL ALLOW TEMPERATURES
TO WARM THROUGH EARLY AFTERNOON. THATS WHEN THINGS GET REALLY
INTERESTING.

WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH SEVERE
WEATHER LIKELY IN MANY LOCATIONS. A STRONG COLD FRONT IS CURRENTLY
COMING ASHORE IN WESTERN WASHINGTON. AS THE FRONT APPROACHES...
INCREASING INSTABILITY (CAPE IN THE 1000-2000J/KG RANGE...LIS
BETWEEN -3 AND -6 AND VERY STEEP LAPSE RATES OF 8-9 C/KM) WILL
INTERACT WITH STRONG VERTICAL SHEAR (BULK SHEAR VALUES OF 25-50
KTS) AS WELL AS MID AND UPPER LEVEL JET MAXES TO PRODUCE ORGANIZED
AND POTENTIALLY LONG LIVED THUNDERSTORMS. THE MAIN THREATS WITH
THESE STORMS WILL BE STRONG...POTENTIALLY DAMAGING WINDS AND LARGE
HAIL. THERE WILL ALSO BE THE THREAT FOR PERIODS OF HEAVY RAINFALL
WITH THUNDERSTORMS GIVEN PRECIPITABLE WATER VALUES REMAINING NEAR
1.00 INCHES. BUT STORM MOTIONS SHOULD BE FAST ENOUGH TO AVOID
MAJOR FLASH FLOODING ISSUES. THUNDERSTORMS WILL FIRST FORM OVER
THE MOUNTAINS OF IDAHO LATE THIS MORNING IN ADVANCE OF THE FRONT
AND THEN MOVE EAST AND NORTH ACROSS WESTERN MONTANA THROUGH THE
LATE AFTERNOON AND EVENING HOURS. STORMS SHOULD BE EAST OF THE
DIVIDE SHORTLY AFTER 06Z (MIDNIGHT MDT) WITH SKIES BECOMING PARTLY
CLOUDY FOR THE REMAINDER OF THE NIGHT. COOLER...POST FRONTAL
CONDITIONS ARE EXPECTED ON SUNDAY WITH SOME WEAKER SHOWERS AND
THUNDERSTORMS FORMING DURING THE AFTERNOON.

SUNDAY NIGHT AND MONDAY...THE NORTHERN ROCKIES WILL STILL BE UNDER
THE INFLUENCE OF THE EXITING UPPER TROUGH. BUT MOST OF THE ENERGY
WILL BE CONFINED TO THE EXTREME NORTHERN BORDER AND ALONG THE
DIVIDE. FOR MID WEEK...A WARMING AND DRYING TREND IS EXPECTED AS
THE UPPER RIDGE ONCE AGAIN AMPLIFIES OVER THE REGION. THE MODELS
ARE STRUGGLING IN THEIR DEPICTION OF THE SLOW MOVING NEARLY
STATIONARY UPPER TROUGH OVER THE CENTRAL CANADIAN PROVINCES. SOME
MODELS ARE NOW SUGGESTING SOME OF THIS ENERGY WILL RETROGRADE BACK
INTO THE INTERMOUNTAIN WEST BY THE END OF THE WEEK. SINCE THIS IS
A NEW SCENARIO AND VERY DIFFERENT FROM PREVIOUS RUNS...HAVE MADE
NO CHANGES TO GOING FORECAST WHICH KEEPS A MAINLY DRY AND WARM
FORECAST UNDER A RIDGE. WILL CONTINUE TO MONITOR LATER RUNS FOR
BETTER CONSISTENCY BEYOND WEDNESDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.

&&

SHORT TERM...MSJ
LONG TERM....DICKERSON
AVIATION...MSJ
Hazardous weather outlook, Aug 9, 8:15 AM MDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
815 AM MDT SAT AUG 9 2008

IDZ005>010-MTZ001>007-043-100600-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
815 AM MDT SAT AUG 9 2008 /715 AM PDT SAT AUG 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY LATE THIS
MORNING AND THIS AFTERNOON AS A VERY MOIST AND UNSTABLE ATMOSPHERE
INTERACTS WITH A COLD FRONT APPROACHING THE REGION. SOME STORMS
MAY BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. FLASH
FLOODING IS POSSIBLE WITH THE ABUNDANT MOISTURE IN THE
ATMOSPHERE...HOWEVER STORM MOTIONS WILL BE FAST ENOUGH TO MINIMIZE
ANY WIDESPREAD POTENTIAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:15 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Ravalli16 min
Aug 9, 12:32 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Powell28 min
Aug 9, 5:30 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Powell45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.